MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52356
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a bilateral iliac angioplasty procedure, an advance 35 lp low profile balloon catheter ruptured and separated.The balloon was advanced from the iliac artery into a heavily calcified aorta.It was reported that the balloon was "slightly long for the case", with a portion of the balloon extending into the aorta.The balloon allegedly did not reach full pressure prior to rupture.The physician attempted to pull the balloon through an unknown 6fr short sheath unsuccessfully.The tip was reported to remain on the balloon, while the remaining portion of the device was hanging from a piece of the catheter.It was reported that the patient required a surgical cut-down procedure to remove the balloon and patch repair the artery.Additional information regarding event details and patient outcome has been requested, but is not available at this time.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.Reviews of the dimensional verification, complaint history, device history record, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that the distal portion of the complaint device was returned for investigation.Biomatter was present throughout the device.The balloon material appeared to be crinkled and pull over the distal tip of the balloon catheter.The balloon material was stretched out and measured to be 4.5cm.Additionally, only one of the two marker bands was present.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed two nonconforming events which could potentially contribute to this failure mode.However, the affected units were scrapped and not replaced prior to order completion.It also should be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawings, labeling, quality control procedures, and overall device history file were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which notes that ¿the device is indicated for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries; including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral; and obstructive lesions of native or synthetic arteriovenous dialysis fistulae.The document also instructs that if balloon pressure is lost and/or the balloon ruptures, deflate the balloon and sheath as a unit.¿ reportedly, the physician attempted to remove the device through the sheath, not with the sheath as recommended.However, this action was taken after the balloon ruptured, and therefore could not have caused the rupture.Though it should be noted that removing the balloon through the sheath was a contributing factor to the elongation and separation of the device.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive conclusion could not be established.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being taken to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8283008
Report Number1820334-2019-00188
Device Sequence Number11240629
Product Code DQY
UDI-Device Identifier10827002523569
UDI-Public(01)10827002523569(17)200103(10)7559515
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2020
Device Model NumberG52356
Device Catalogue NumberPTA5-35-80-7-12.0
Device Lot Number7559515
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2019
Initial Date Received by Manufacturer 01/17/2019
Supplement Date Received by Manufacturer04/02/2019
Initial Report FDA Received Date01/28/2019
Supplement Report FDA Received Date04/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;